The proportion of non-degenerate complementary subspaces in classical spaces

S. P. Glasby, Ferdinand Ihringer, Sam Mattheus

Research output: Contribution to journalArticlepeer-review


Given positive integers e1, e2 , let Xi denote the set of ei -dimensional subspaces of a fixed finite vector space V=(Fq)e1+e2 . Let Yi be a non-empty subset of Xi and let αi= | Yi| / | Xi| . We give a positive lower bound, depending only on α1, α2, e1, e2, q , for the proportion of pairs (S1, S2) ∈ Y1× Y2 which intersect trivially. As an application, we bound the proportion of pairs of non-degenerate subspaces of complementary dimensions in a finite classical space that intersect trivially. This problem is motivated by an algorithm for recognizing classical groups. By using techniques from algebraic graph theory, we are able to handle orthogonal groups over the field of order 2, a case which had eluded Niemeyer, Praeger, and the first author.

Original languageEnglish
Pages (from-to)2879-2891
Number of pages13
JournalDesigns, Codes, and Cryptography
Issue number9
Early online date23 May 2023
Publication statusE-pub ahead of print - 23 May 2023

Bibliographical note

Funding Information:
We thank the referee for their very helpful comments. The first author is supported by the Australian Research Council Discovery Grant DP190100450. The second author is supported by a postdoctoral fellowship of the Research Foundation—Flanders (FWO).

Publisher Copyright:
© 2023, The Author(s), under exclusive licence to Springer Science+Business Media, LLC, part of Springer Nature.

Copyright 2023 Elsevier B.V., All rights reserved.


  • Expander mixing lemma
  • Finite classical group
  • Opposition graph


Dive into the research topics of 'The proportion of non-degenerate complementary subspaces in classical spaces'. Together they form a unique fingerprint.

Cite this